Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 48, NWS Quad Cities, IA

June 17, 2008Henderson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 17, 2008, 6:03 AM CDT for Henderson County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2008, 6:03 AM CDT (11:03 UTC)
Expired
Jun 17, 2008, 12:00 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Unknown

County Henderson County, IL

The radar

The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 171104
FFWDVN
ILC071-171700-
/O.NEW.KDVN.FF.W.0048.080617T1103Z-080617T1700Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
603 AM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  WEST CENTRAL HENDERSON COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL NOON CDT

* AT 603 AM CDT...A LEVEE ON THE MISSISSIPP RIVER AT NEAR GULFPORT 
FAILED   CAUSING FLASH FLOODING OF IMMEDIATELY SURROUNDING AREAS.  
THE HENDERSON 2 LEVEE HAS FAILED.

* AFFECTED LOCATIONS INCLUDE GULFPORT

THIS FLASH FLOOD WARNING WILL BE UPDATED AS MORE INFORMATION BECOMES 
AVAILABLE. 

LAT...LON 4089 9103 4086 9101 4075 9102 4075 9109
      4083 9109

$$

ERVIN
1 follow-up statement
000 
WGUS73 KDVN 171118
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 AM CDT TUE JUN 17 2008

ILC071-171700-
/O.CON.KDVN.FF.W.0048.000000T0000Z-080617T1700Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENDERSON IL-
617 AM CDT TUE JUN 17 2008

...A FLASH FLOOD WARNING FOR A LEVEE FAILURE REMAINS IN EFFECT UNTIL
NOON CDT FOR WEST CENTRAL HENDERSON COUNTY...

AT 617 AM CDT...

THE HENDERSON 2 LEVEE HAS FAILED NEAR THE PUMP 2 STATION.  THIS 
FLOOD WATER HAS AFFECTED A FEW RESIDENCES...AND HAS RESULTED IN 
HIGHWAY 34 BEING CLOSED IN WESTERN HENDERSON COUNTY. 

AFFECTED LOCATIONS INCLUDE GULFPORT.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4089 9103 4086 9101 4075 9102 4075 9109
      4083 9109

$$

ERVIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:20 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 17, 3:20 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT TUE JUN 17 2008

.SYNOPSIS...
HIGH PRESSURE IS KEEPING THE WEATHER QUIET EARLY TODAY...AND
SEASONALLY COOL.  THIS RELATIVELY QUIET PATTERN SHOULD HOLD THROUGH
MID WEEK. RIVERS CONTINUE TO FLOOD...BUT MANY TRIBUTARY SITES HAVE
CRESTED...WITH THE MISSISSIPPI CREST STILL FOUND AT THE QUAD CITIES.

&&

.SHORT TERM...TODAY AND TONIGHT...
HIGH PRESSURE WILL LEAVE QUIET WEATHER TODAY AND TONIGHT IN PLACE.
A FEW MID CLOUDS WILL DISSIPATE THIS MORNING...FOLLOWED BY SCATTERED
AFTERNOON FAIR WEATHER CUMULUS.  THIS CUMULUS WILL DISSIPATE BY
EARLY EVENING. HIGHS IN THE MID TO UPPER 70S WILL DROP BACK TO THE
50S TONIGHT.    ..ERVIN..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
THE AREA IS STILL PROGGED TO BE BATHED IN CYCLONIC NORTHWEST UPPER
FLOW INTO THE WEEKEND TO THE WEST OF NORTHEAST GRT LKS/QUEBEC
VORTEX AND LEE OF ROCKIES UPPER RIDGING. TRICK WILL BE TRYING TO TIME
RIDGE-RIDING IMPULSES AND GRT LKS VORT SPOKES FOR ISOLATED TO LOW
CHC FOR SHOWERS AND THUNDERSTORMS...WITH A RATHER DRY
ATMOSPHERIC COLUMN TO DEAL WITH DURING THE PERIOD EXCEPT FOR
SATURATED TERRAIN FED SFC LAYER. THE GFS AND NAM MORE BULLISH NOW ON
COMBINING A VORT ROTATING DOWN IN WESTERN GRT LKS CYCLONIC FLOW AND
STEEP LOW TO MID LEVEL LAPSE RATES ON WED...WITH CAPES OVER A 1K
J/KG ALONG AND SOUTHEAST OF THE CWA BY LATE AFTERNOON. SUPPOSE SOME
ISOLATED TO WIDELY SCTRD SHOWERS AND THUNDERSTORMS COULD POP UP IN
THE EAST AND SOUTHEASTERN CWA AS THE DAY GOES AND INTO WED EVENING...
BUT WILL KEEP PHANTOM 14 POPS GOING FOR NOW AND MAINTAIN DRY FCST.
THE NEW 00Z ECMWF IS DRY FOR WED IF SOMETHING CAN TAKE OFF AN
MAINTAIN...IDEAL WBZ/S AND DRY MID LEVELS SUPPORT LARGE HAIL THREAT.
SHEAR LIMITED EXCEPT FOR SOME SPEED TYPE IN DEEP NORTHWEST FLOW
PATTERN. EVEN IN DEEP MIXING AND THERMALLY MODERATING REGIME...WILL
LEAN TOWARD COOLER TEMP GUIDANCE FROM WED THRU AT LEAST SAT.

THE NEW 00Z ECMWF AND GFS STILL SWIPE THE SOUTHWEST HALF OF THE DVN
CWA WITH A RIDGE-RIDER VORT INDUCED ELEVATED MCS THU INTO THU NIGHT.
THTA-E FIELDS AND FORCING SUGGEST BETTER SUPPORT FOR MORE
SUBSTANTIAL CONVECTIVE SYSTEMS CAPABLE OF SVR WX AND HEAVY RAIN TO
PROPAGATE SOUTHWEST AND SOUTH OF THE DVN CWA DURING THAT TIME
PERIOD. NEXT WINDOW FOR NORTHWEST FLOW TYPE EVENT APPEARS NOW TO BE
SAT AFTERNOON AND EVENING...WITH LATEST MODEL RUNS SUGGESTING A
UPPER TROF DROPPING DOWN THE WESTERN GRT LKS WITH BEST CHANCES IN
THE NORTHEAST THIRD OF THE FCST AREA/NORTHERN IL.

LONGER RANGES INTO NEXT WEEK SUGGEST GENERAL NORTHWEST UPPER FLOW TO
CONTINUE WITH THE OCCASIONAL THREAT OF WAVES ROLLING OVER CENTRAL
CONUS UPPER RIDGE AND POSSIBLY INDUCING CONVECTIVE SYSTEMS WHICH
MAY IMPACT PORTIONS OF THE AREA FROM SUNDAY NIGHT AND INTO TUE...
DEPENDING ON THE MODEL SOLUTION FOR TIMING...MEAN STEERING FLOW
AMPLIFICATION AND LLVL BAROCLINICITY ORIENTATION. WILL KEEP ONGOING
LOW POPS WHERE THEY ARE AT FOR NOW IN NEXT WEEKS GRIDS.    ..12..

&&

.AVIATION...
VFR CONDITIONS UNDER HIGH PRESSURE WILL CONTINUE TODAY AND TONIGHT
WITH NORTHWEST WINDS DOMINATING AT ALL SITES.

&&

.HYDROLOGY...
...LITTLE CHANGES HAVE OCCURRED THOUGH EARLY MORNING...THUS HERE IS
THE PREVIOUS AFD FOR MOST COMPLETE DETAILS...

A HISTORIC HYDROLOGIC EVENT CONTINUES UNFOLDING WITH UNPRECEDENTED
IMPACTS AT MANY LOCATIONS ALONG THE LARGER RIVERS AND STREAMS IN
EASTERN IOWA. MAJOR TO RECORD FLOODING IS ONGOING...OR FORECAST...IN
THESE LOCATIONS AS WELL AS AT MANY LOCATIONS ON THE MISSISSIPPI
RIVER ESPECIALLY DOWNSTREAM OF THE QUAD CITIES. MODERATE TO MAJOR
FLOODING IS EXPECTED ON THE ROCK RIVER IN NORTHWEST ILLINOIS.

ON THE IOWA RIVER...THE IOWA RIVER IN IOWA CITY HAS CRESTED. OTHER
LOCATIONS BELOW IOWA CITY HAVE ALSO CRESTED OR ARE NEAR CREST NOW.
ALL LOCATIONS ON THE CEDAR RIVER HAVE CRESTED.

ON THE IOWA RIVER AT WAPELLO...AND ON THE MISSISSIPPI RIVER FROM NEW
BOSTON LD17 DOWNSTREAM...THERE IS MORE UNCERTAINTY THAN NORMAL
REGARDING THE RIVER FORECASTS. THIS UNCERTAINTY IS DUE TO THE
EFFECTS OF LEVEE FAILURES. WE WILL CONTINUE MONITORING THE SITUATION
IN THOSE AREAS AND UPDATE THE RIVER FORECASTS AS NEEDED.
..ERVIN/JAZ..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/12
Hazardous weather outlook, Jun 17, 5:00 AM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE JUN 17 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A LOW CHANCE THAT AN UPPER ATMOSPHERIC DISTURBANCE MOVING
OVER THE AREA WILL PRODUCE ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IN THE AREA ON WEDNESDAY. IF THESE STORMS CAN
DEVELOP...A FEW OF THEM MAY BE ABLE TO PRODUCE LARGE HAIL.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS GENERALLY ALONG AND SOUTHEAST OF A LINE FROM MOUNT
PLEASANT...TO MONMOUTH WEDNESDAY AFTERNOON AND EVENING.

LATEST INDICATIONS SUGGEST THAT THERE IS AT LEAST A LOW CHANCE FOR
SOME THUNDERSTORMS TO AFFECT PORTIONS OF THE AREA ON THURSDAY INTO
THURSDAY NIGHT...AND AGAIN ON SATURDAY AFTERNOON. IT IS STILL TOO
EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN
WITH THESE LATE WEEK AND WEEKEND STORM CHANCES.

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

12

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.